Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Multiple integrals of Lipschitz functions in the calculus of variations

Author: Frank H. Clarke
Journal: Proc. Amer. Math. Soc. 64 (1977), 260-264
MSC: Primary 49F99
MathSciNet review: 0451156
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a multiple integral problem in the calculus of variations in which the integrand is locally Lipschitz but not differentiable, and in which minimization takes place over a Sobolev space. Using a minimax theorem, we derive an analogue of the classical Euler condition for optimality, couched in terms of ``generalized gradients". We proceed to indicate how these results may be applied to deduce existence and smoothness properties of solutions to certain Poisson equations.

References [Enhancements On Off] (What's this?)

  • [1] F. H. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247-262. MR 51 #3373. MR 0367131 (51:3373)
  • [2] I. Ekeland, Théorie des jeux, Presses Univ. France, Paris, 1975.
  • [3] I. Ekeland and R. Temam, Analyse convexe et calcul des variations, Dunod; Gauthier-Villars, Paris, 1974. MR 0463993 (57:3931a)
  • [4] C. B. Morrey, Jr., Multiple integrals in the calculus of variations, Springer-Verlag, Berlin and New York, 1966. MR 34 #2380. MR 0202511 (34:2380)
  • [5] R. T. Rockafellar, Measurable dependence of convex sets and functions on parameters, J. Math. Anal. Appl. 28 (1969), 4-25. MR 40 #288. MR 0247019 (40:288)
  • [6] F. Treves, Basic linear partial differential equations, Academic Press, New York, 1975. MR 0447753 (56:6063)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 49F99

Retrieve articles in all journals with MSC: 49F99

Additional Information

Keywords: Multiple integrals, nondifferentiable functions, Euler-Lagrange equation, generalized gradients, Poisson's equation
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society